"How High Do They Look?"

Identification and Treatment of Common Ingestions in Adolescents

Teri Moser Woo, PhD, RN, ARNP, CNL, CPNP, FAANP; James R. Hanley, MD, FAAP, Elizabeth Farrington, PharmD, FCCP, FCCM, BCPS, Brady S. Moffett, PharmD, MPH

Disclosures

J Pediatr Health Care. 2013;27(2):135-144. 

In This Article

Abstract and Introduction

Abstract

Adolescents have access to a variety of legal or illicit substances that they use to alter their mood or "get high." The purpose of this review is to provide an overview of common substances adolescents use to get high, including the illicit substances synthetic marijuana or "Spice," salvia, MDMA, synthetic cathinones, and 2C-E. Dextromethorphan and energy drinks are easily accessible substances that teenagers abuse. The toxic effects of common ingestions and treatment of overdose is discussed to inform pediatric providers who provide care for adolescents.

Introduction

A 15-year-old girl presents to Urgent Care, saying that she has had persistent vomiting for the past 4 hours. She also reports seeing double, that colors are too bright, and that she has a headache. Her parent notes that she appeared confused and was knocking things over when she tried to reach for them after arriving home from school today. Significant examination findings include heart rate, 120 beats per minute; blood pressure, 146/96 mm Hg; and pupils, 5 mm equal, with a sluggish reaction to light. A few subconjunctival hemorrhages are noted bilaterally, although the fundi are benign. Her breath has no unusual odor. Epigastric tenderness is appreciated with hypoactive bowel sounds. Muscular abdominal wall tenderness is present from her xiphoid to pubis along the rectus. Allodynia upon palpation of her face, extremities, and trunk is noted. Her mental status examination reveals that she is anxious and confused. She repeatedly looks at her parent and asks, "Who are you?" She has emotional lability, with inappropriate episodes of hysterical laughter. The patient is unable to perform basic cognitive tests accurately; however, she is able to respond appropriately to questions with a significant delay in response. Her blood glucose level is 110 mg/dl, and results of a urine drug screen are negative. This patient subsequently is found to have a packet of potpourri in her purse and admits that she smoked it with a friend on the way home from school. The package label identifies the ingredients as CP-47.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....